Advertisement

Practical Approach to Diagnosis and Management of Cutaneous Adverse Drug Reactions

  • Cristina Olteanu
  • Neil H. Shear
  • Roni P. Dodiuk-Gad
Chapter

Abstract

Drug eruptions have a wide spectrum of clinical manifestations, are caused by various drugs, and result from varied pathophysiological mechanisms. Hence, their diagnosis and management is challenging. Drug eruptions can range from a mild, simple eruption involving only the skin to severe complex eruptions with systemic involvement, such as toxic epidermal necrolysis. Systemic involvement should be explored even in a mild cutaneous eruption due to a drug since the severity of skin manifestation does not necessarily mirror the severity of the systemic involvement. This chapter aims to provide a practical approach to a patient with a suspected drug eruption.

Keywords

Cutaneous adverse drug reactions Diagnosis Management Clinical approach Human leukocyte antigen (HLA) 

Abbreviations

ADR

Adverse drug reaction

AGEP

Acute generalized exanthematous pustulosis

cADR

Cutaneous adverse drug reaction

DERM

Drug eruptions and reactions manual

DRESS

Drug reaction with eosinophilia and systemic symptoms

HLA

Human leukocyte antigen

SJS

Stevens–Johnson syndrome

SSLR

Serum sickness-like reaction

TEN

Toxic epidermal necrolysis

UMC

Uppsala Monitoring Centre

WHO

World Health Organization

References

  1. Bouvy JC, De Bruin ML, Koopmanschap MA (2015) Epidemiology of adverse drug reactions in Europe: a review of recent observational studies. Drug Saf 38(5):437–453CrossRefGoogle Scholar
  2. Chung WH, Wang CW, Dao RL (2016) Severe cutaneous adverse drug reactions. J Dermatol 43(7):758–766CrossRefGoogle Scholar
  3. Dodiuk-Gad RP, Olteanu C, Feinstein A, Hashimoto R, Alhusayen R, Whyte-Croasdaile S, Finkelstein Y, Burnett M, Sade S, Cartotto R et al (2016) Major psychological complications and decreased health-related quality of life among survivors of Stevens-Johnson syndrome and toxic epidermal necrolysis. Br J Dermatol 175(2):422–424CrossRefGoogle Scholar
  4. Dodiuk-Gad RP, Chung W-H, Shear NH (2017) Adverse medication reactions. In: Clinical and basic immunodermatology. Springer, ChamGoogle Scholar
  5. Edwards IR, Aronson JK (2000) Adverse drug reactions: definitions, diagnosis, and management. Lancet 356(9237):1255–1259CrossRefGoogle Scholar
  6. Fan WL, Shiao MS, Hui RC, Su SC, Wang CW, Chang YC, Chung WH (2017) HLA association with drug-induced adverse reactions. J Immunol Res 2017:3186328PubMedPubMedCentralGoogle Scholar
  7. Knowles SR, Shear NH (2007) Recognition and management of severe cutaneous drug reactions. Dermatol Clin 25(2):245–253 viiiCrossRefGoogle Scholar
  8. Knowles SR, Uetrecht J, Shear NH (2000) Idiosyncratic drug reactions: the reactive metabolite syndromes. Lancet 356(9241):1587–1591CrossRefGoogle Scholar
  9. Lew TT, Creamer D, Mackenzie J, Walsh SA (2015) Post-traumatic stress disorder following drug reaction with eosinophilia and systemic symptoms. Br J Dermatol 172(3):836–837CrossRefGoogle Scholar
  10. Naldi L, Crotti S (2014) Epidemiology of cutaneous drug-induced reactions. G Ital Dermatol Venereol 149(2):207–218PubMedGoogle Scholar
  11. Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, Janecek E, Domecq C, Greenblatt DJ (1981) A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 30(2):239–245CrossRefGoogle Scholar
  12. Nigen S, Knowles SR, Shear NH (2003) Drug eruptions: approaching the diagnosis of drug-induced skin diseases. J Drugs Dermatol 2(3):278–299PubMedGoogle Scholar
  13. Orime M (2017) Immunohistopathological findings of severe cutaneous adverse drug reactions. J Immunol Res 2017:6928363CrossRefGoogle Scholar
  14. Verma R, Vasudevan B, Pragasam V (2013) Severe cutaneous adverse drug reactions. Med J Armed Forces India 69(4):375–383CrossRefGoogle Scholar
  15. Wolf R, Orion E, Marcos B, Matz H (2005) Life-threatening acute adverse cutaneous drug reactions. Clin Dermatol 23(2):171–181CrossRefGoogle Scholar
  16. Young JWS, Shear NH (2017) Cutaneous drug reactions in the elderly. Drugs Aging 34(9):655–672CrossRefGoogle Scholar

Copyright information

© Springer Nature Singapore Pte Ltd. 2019

Authors and Affiliations

  • Cristina Olteanu
    • 1
  • Neil H. Shear
    • 2
    • 3
  • Roni P. Dodiuk-Gad
    • 2
    • 4
    • 5
  1. 1.Division of Dermatology, Department of MedicineUniversity of AlbertaEdmontonCanada
  2. 2.Division of Dermatology, Department of MedicineSunnybrook Health Sciences Centre, University of TorontoTorontoCanada
  3. 3.Division of Clinical Pharmacology and Toxicology, Department of MedicineSunnybrook Health Sciences CentreTorontoCanada
  4. 4.Department of DermatologyEmek Medical CenterAfulaIsrael
  5. 5.Bruce Rappaport Faculty of MedicineTechnion-Institute of TechnologyHaifaIsrael

Personalised recommendations